Louisiana, 2010Flash Flood and Flood in Louisiana, August 18 to 19, 2010
August 18 to 19, 2010 · NWS JAN · 5 events in 3 counties and zones
The remnants of Tropical Depression 5 pushed northward over the western portion of the region during the period. This caused some torrential downpours which produced some flooding over portions of northeast Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $256,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Depression 5 pushed northward over the western portion of the region during the period. This caused some torrential downpours which produced some flooding over portions of northeast Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 18, 3:15 AM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 18, 3:15 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
415 AM CDT WED AUG 18 2010
...LOCALLY HEAVY TROPICAL RAINS ACROSS THE REGION TODAY...
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...THE MAIN WEATHER FOCUS
OVER THE NEXT COUPLE OF DAYS CONCERNS THE POTENTIAL FOR FLOODING AS
THE REMNANT TROPICAL LOW AND ASSOCIATED TROPICAL AIRMASS MEANDER
ACROSS THE ARKLAMISS. THE GFS/GEFS/ECMWF ARE IN FAIR AGREEMENT
CONCERNING MOVEMENT OF THE MID LEVEL CENTER...A SLOW DRIFT NORTHEAST
ACROSS WESTERN PORTIONS OF THE ARKLAMISS...WITH SOUTHERLY FLOW AHEAD
OF THE CENTER ACROSS CENTRAL MS.
THE LOW IS WEAK AND LIFT HAS BEEN TOO SMALL TO GENERATE MUCH IN
THE WAY OF RAINFALL OVERNIGHT...BUT WITH PRECIPITABLE WATER OBSERVED
TO BE 2.7 INCHES AT JACKSON IN THIS TROPICAL AIRMASS...EXPECT
CONVECTION TO BECOME WIDESPREAD AFTER A LITTLE DIURNAL HEATING. THE
LATEST WRF ENSEMBLE INDICATES THAT SOUTHERLY FLOW SHOULD HELP
CONVECTION ORGANIZE NWD ALONG THE INTERSTATE 55 AND AFTER
COORDINATION WITH WFO MEMPHIS HAVE OPTED TO EXTEND THE CURRENT FLASH
FLOOD WATCH NORTHWARD. THE EXPIRATION TIME OF MIDNIGHT TONIGHT FOR
THE WATCH STILL LOOKS REASONABLE AS CONVECTIVE PRECIPITATION WILL
WANE AFTER SUNSET.
OTHERWISE...A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 30 TO 40 MPH THIS AFTN AND THURSDAY AFTN...ESPECIALLY OVER
NW/ERN PORTIONS OF THE AREA WHERE A LITTLE MORE HEATING SHOULD TAKE
PLACE. THE RISK FOR HEAVY RAIN COULD CONTINUE INTO THURSDAY...BUT
THE TROPICAL LOW IS BECOMING MORE ILL-DEFINED WITH TIME AND MOISTURE
IS NOT EXPECTED TO BE QUITE AS GREAT AS TODAY. WILL MENTION THE RISK
OF HEAVY RAINFALL ON THURSDAY IN THE HWO. /EC/
.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...MODEL CONSENSUS IS THAT
THE REMNANTS (OF THE REMNANTS) OF TD 5 WILL ADVANCE SLOWLY NORTH AND
EAST OUT OF OUR REGION FRIDAY. VARIOUS MODELS HAVE SMALL DIFFERENCES
WITH TIMING OF THE DEPARTURE...BUT THE DIFFERENCES WERE AS GREAT AS
YESTERDAY. MOISTURE CONVERGENCE ASSOCIATED WITH THE REMNANT TROUGH
SHOULD NOT BRING AS WIDESPREAD (OR GENERALLY AS HEAVY) RAIN TO THE
AREA ON FRIDAY...BUT THERE STILL SHOULD BE A FAIR AMOUNT OF SHOWERS
AND EMBEDDED STORMS OUT THERE...ESPECIALLY EAST OF INTERSTATE 55.
TEMPS SHOULD STILL BE HELD DOWN TO THE LOWER 90S ALONG AND EAST OF
I-55 ON FRIDAY...BUT HEATING UP POINTS WEST AS SUBTROPICAL RIDGING
NOSES BACK IN FROM THE WEST. NOT OUT OF THE QUESTION WOULD COULD BE
LOOKING AT A PERIOD OF HEAT ADVISORIES STARTING UP AGAIN IN AT LEAST
DELTA ZONES ON FRIDAY.
BY SATURDAY THE INFLUENCE OF THE REMNANT TROUGH SHOULD BE MAINLY
EAST OF THE ARKLAMISS...ALTHOUGH HIGH ATMOSPHERIC MOISTURE WILL
REMAIN TO KICK OFF ISOLATED TO SCATTERED SHOWERS AND STORMS IN THE
AFTERNOON. GFS-BASED MEX POPS LOOKED TOO HIGH CONSIDERING
PREDOMINANT INFLUENCE ON OUR WEATHER SHOULD THE SUBTROPICAL RIDGE
NOSING IN FROM THE WEST. MODEL CONSENSUS IS THAT A FRONT TO OUR
NORTH WILL BE HEADING THIS WAY BY LATE SATURDAY...BUT IT WILL LIKELY
STILL BE TOO FAR NORTH TO HELP AID CONVECTION DURING THE DAY. HEAT
WILL BE EXPANDING ON SATURDAY...BUT MANY AREAS MAY STILL BE ABLE TO
KEEP HIGHS SHY OF THE UPPER 90S.
UNCERTAINTY IN THE LONG TERM BEGINS INCREASING BY SUNDAY. BY THIS
POINT THE COLD FRONT (MENTIONED IN THE PRIOR LONG TERM DISCUSSION)
SHOULD BE COMING INTO PLAY. LAST NIGHT THERE WAS FAIR MODEL
AGREEMENT THAT THIS FRONT COULD PUSH TO THE COAST BY MONDAY OR
TUESDAY AND BRING SOME DRIER AND SOMEWHAT COOLER AIR.
UNFORTUNATELY...THE CONSENSUS TREND WITH TONIGHT'S RUNS HAS BEEN TO
BACK OFF OF THE LATTER SOLUTION...WITH THE FRONT MAINLY JUST WASHING
OUT OVER THE AREA AND MAYBE BRINGING A LITTLE BIT DRIER AIR AT BEST.
THE EUROPEAN MODEL STILL HOLDS MORE FIRMLY TO THE SOLID COLD FRONT
IDEA...SO ALL HOPE NOT LOST YET. WITH THE STRONGER CONSENSUS
SCENARIO WE WOULD EXPECT A GOOD COVERAGE OF SHOWERS AND STORMS
AROUND THE REGION SUNDAY WITH THE FRONT MOVING IN...AND THEN DIURNAL
SHOWERS AND STORMS MAINLY PUSHED INTO FAR SOUTHERN ZONES FOR THE
FIRST HALF OF THE WORK WEEK. AS MENTIONED LAST NIGHT...WE MIGHT HAVE
TO BE WATCHING OUT FOR SOME STRONG STORMS ON SUNDAY GIVEN THE
HEAT...MOISTURE...AND INSTABILITY EXPECTED TO BE IN PLACE. MEX TEMPS
LOOKED PRETTY GOOD FOR THE WEEKEND AND THROUGH NEXT WEDNESDAY AND I
DID NOT DEVIATE MUCH. UNLESS THE SOLID FRONT SCENARIO CAN
MATERIALIZE...IT LOOKS LIKE A BUNCH MORE DAYS OF HIGHS IN THE MID TO
UPPER 90S ARE IN THE CARDS. AT LEAST THERE IS A DECENT CHANCE THE
HUMIDITY WILL NOT BE AS BAD COME NEXT WEEK. /BB/
&&
.AVIATION...A TROPICAL AIRMASS OVER THE ARKLAMISS WILL SUPPORT
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY INTO THIS
EVENING...WITH SHOWERS/TSTMS EXPECTED TO DIMINISH SOME OVERNIGHT
WITH LOSS OF HEATING. WIDESPREAD MVFR/IFR STRATOCUMULUS IN THE
MOISTURE RICH AIR CAN BE EXPECTED THROUGH THURSDAY. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 88 74 92 74 / 87 60 70 35
MERIDIAN 90 75 93 72 / 69 52 70 46
VICKSBURG 89 75 93 73 / 84 61 48 21
HATTIESBURG 91 76 94 74 / 73 46 72 37
NATCHEZ 87 74 88 73 / 78 52 68 23
GREENVILLE 90 75 95 75 / 72 53 30 12
GREENWOOD 88 75 94 74 / 79 56 48 26
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ019-025>030-032-
033-035>038-040>045-047>050-053>055-059>064-072.
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ016-023>026.
AR...NONE.
&&
EC/BBHazardous weather outlook, Aug 18, 4:41 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
541 AM CDT WED AUG 18 2010
LAZ009-016-023>026-MSZ019-025>033-035>066-072>074-191045-
EAST CARROLL-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
541 AM CDT WED AUG 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
NORTHEAST LOUISIANA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF THE OUTLOOK
AREA FOR TODAY AND THIS EVENING DUE TO THE RISK FOR VERY HEAVY
RAINFALL ASSOCIATED WITH THE REMNANTS OF TROPICAL DEPRESSION FIVE.
TWO TO THREE INCHES OF RAINFALL AND LOCALLY HIGHER AMOUNTS OF
GREATER THAN FIVE INCHES WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...COULD BE NECESSARY DUE TO FLOODING.
ARZ074-075-LAZ007-008-015-MSZ018-034-191045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-RICHLAND-BOLIVAR-WASHINGTON-
541 AM CDT WED AUG 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
THE REMNANTS OF TROPICAL DEPRESSION FIVE MAY BRING HEAVY RAIN LATER
TODAY AND TONIGHT. AMOUNTS OF ONE TO TWO INCHES WITH LOCALLY HEAVIER
AMOUNTS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
EC
Event by event
2 heavy rain, 1 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Concordia
- When
- August 18, 7:00 AM CST to 10:30 AM CST
- Where
- Concordia County, 2 mi W of Ferriday to 2.22 mi WSW of Red Gum
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- COOP Observer
- Coordinates
- 31.630, -91.604
Very heavy rainfall fell during the morning hours as the remnants of Tropical Depression 5 slowly moved across the area. Rainfall totals from 3 to nearly 6 inches occurred around Ferriday and portions of northern Concordia Parish. Flash flooding resulted from the heavy rainfall with many roads and streets under water and eventually closed due to high water. Many homes were threatened by high water with a few receiving minor flooding.
Heavy Rain, Concordia
- When
- August 18, 9:00 AM CST
- Where
- Concordia County, 0.59 mi E of Clayton
- Reported by
- COOP Observer
- Coordinates
- 31.720, -91.540
Observer measured 5.20 inches of rainfall.
Flood, Concordia
- When
- August 18, 10:30 AM CST to 3:50 PM CST
- Where
- Concordia County, 2.2 mi SE of Concordia Jct to 1.81 mi WSW of Ridgecrest
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 31.606, -91.546
After the rain ended, flooding water remained and surrounded some homes in the Ridgecrest area.
Heavy Rain, Tensas
- When
- August 18, 4:20 PM CST
- Where
- Tensas County, 1.5 mi SSE of Helena
- Reported by
- Emergency Manager
- Coordinates
- 31.850, -91.390
Just north of Waterproof, 7.5 inches of rain was measured.
Thunderstorm Wind, Morehouse
- When
- August 19, 5:00 PM CST
- Where
- Morehouse County, 0.9 mi SW of Bastrop
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.770, -91.910
Bastrop police department reported some trees blown down around the city.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Mississippi, August 18 to 19, 2010$2.0 million · 7 events
- Flash Flooding in Tennessee, August 18, 2010$1.2 million · 2 events
- Flash Flood and Lightning Strikes in Louisiana, August 18 to 19, 2010$901,000 · 4 events
- Heavy Rain in Georgia, August 18, 20104 injured · $30,000 · 1 event
- Strong Wind in California, August 18, 2010$100,000 · 1 event
- Flash Flooding and Damaging Wind in Tennessee, August 18, 2010$45,000 · 60 kt wind · 3 events
- Flash Flood and Damaging Winds in South Carolina, August 18, 2010$34,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Virginia, August 18, 2010$25,000 · 6 events
- Lightning Strike in North Carolina, August 18, 2010$20,000 · 1 event
- Flash Flooding and Flooding in Kentucky, August 18, 201012 events
- Flash Flooding in Mississippi, August 18, 2010$15,000 · 2 events
- Flash Flooding and Flooding in Kentucky, August 18, 20108 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250602, 250601, 250639, 250641, 250651.